Missouri, 2012Hail and Damaging Winds in Missouri, June 11, 2012
June 11, 2012 · NWS PAH · 6 events in 3 counties and zones
A bow echo with damaging winds and isolated large hail moved southeastward across southeast Missouri. The complex of thunderstorms intensified as the atmosphere destabilized during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A bow echo with damaging winds and isolated large hail moved southeastward across southeast Missouri. The complex of thunderstorms intensified as the atmosphere destabilized during the afternoon. The storms were aided by a supply of moist and unstable air, characterized by steep mid-level lapse rates and rich boundary layer moisture. Mixed layer cape values were around 3,000 j/kg. A descending rear inflow jet of 40 to 50 knots enhanced damaging wind potential.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 11, 12:15 PM CST, 7 minutes earlier.
Area forecast discussion, Jun 11, 12:15 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT MON JUN 11 2012
.UPDATE...
ISSUED AT 110 PM CDT MON JUN 11 2012
UPDATED THE AVIATION SECTION FOR THE 18Z TAF ISSUANCE.
&&
.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 219 AM CDT MON JUN 11 2012
WEAK H5 WAVE THAT CROSSED THE REGION SUNDAY TURNED OUT TO BE ANOTHER
DUD. SOME PRECIPITATION WAS GENERATED BUT VERY LITTLE AND FAR BETWEEN.
NOT SURPRISING THOUGH...AS HISTORY HAS TAUGHT US THAT IT IS VERY DIFFICULT
TO BREAK A DROUGHT PATTERN...OR AN EXTREMELY WET PATTERN FOR THAT MATTER.
WITH THAT BEING SAID...PRECIPITATION CHANCES...QPF...ETC WITH THE APPROACHING
FRONTAL SYSTEM SEEM TO BE DROPPING OFF SLIGHTLY WITH EACH SUBSEQUENT
MODEL RUN. FEEL MOST ALL AREAS WILL GET AT LEAST SOME RAIN...BUT VERY
DIFFICULT TRYING TO PIN DOWN WHERE THE MAIN AXIS WILL BE. WITH POSSIBLY
A COUPLE OF EXCEPTIONS...SADLY THIS ROUND OF PRECIPITATION WILL NOT
BE NEARLY ENOUGH TO MAKE A SIGNIFICANT DIFFERENCE TO AREA CROPS.
TO MAKE MATTERS WORSE...PRECIPITATION WILL BE MOVING OUT OF THE
CWA MORE QUICKLY THAN PREVIOUSLY FORECAST. NOW BY 12Z TUESDAY THE
ONLY CHANCES FOR PRECIPITATION SHOULD BE A SLIVER OVER THE EXTREME
SOUTHEAST SECTIONS OF THE CWA.
.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 219 AM CDT MON JUN 11 2012
THE MODEL TRENDS HAVE BEEN INDICATING A LITTLE DRIER WITH
CONSECUTIVE RUNS. SOME WETTER THAN OTHERS BUT ALL SEEM TO BE
TRENDING DRIER. THE ECMWF CONTINUES TO THE DRIEST WITH DEEP MIXING
LAYERS AND VERY DRY DEW POINTS COMPARED TO CLIMO AS PREVIOUS
DISCUSSION POINTED OUT. DAY SHIFT PULLED POPS FOR FRIDAY AND WILL
FOLLOW THAT TREND AS WELL FOR SATURDAY. SUNDAY NOW APPEARS TO BE OUR
BEST SHOT AT AIR MASS OR SUMMER TYPE CONVECTION. BUT AS PREVIOUSLY
STATED WITH STRONG HIGH CENTERED OVER THE GREAT LAKES AND EXTENDING
SOUTH INTO THE LOWER OHIO AND MID MISSISSIPPI VALLEYS NOT TOO
EXCITED ABOUT CONVECTION THIS WEEKEND.
AS FOR TEMPS VERY LITTLE CHANGE FROM PREVIOUS FCST.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 110 PM CDT MON JUN 11 2012
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL PROGRESS SOUTHEAST
ACROSS THE FORECAST TERMINALS THROUGH THE AFTERNOON. THE STORMS
WILL BRING A PERIOD OF MVFR/IFR CEILINGS AND VISIBILIITES AS IT
MOVES THROUGH...IN ADDITION TO THE POTENTIAL FOR STRONG/SEVERE WIND
GUSTS. OUTSIDE OF THUNDERSTORM ACTIVITY...MAINLY VFR CONDITIONS
ARE EXPECTED. SHOWERS AND STORMS WILL END FROM WEST TO EAST LATE
THIS AFTERNOON INTO THIS EVENING. PREVAILING SOUTHWEST WINDS
AROUND 10 KNOTS WILL TEMPORARILY SHIFT TO THE WEST/NORTHWEST
BEHIND THE GUST FRONT AS THE STORMS PASS THIS AFTERNOON. WINDS
SHOULD SHIFT TO THE NORTHWEST LATE TONIGHT AND TUESDAY MORNING
WITH THE PASSAGE OF A COLD FRONT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jun 11, 9:24 AM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1024 AM CDT MON JUN 11 2012
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1024 AM CDT MON JUN 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE EAST INTO SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS THIS AFTERNOON. THERE IS A SLIGHT
RISK OF STORMS BECOMING SEVERE THIS AFTERNOON ACROSS SOUTHEAST
MISSOURI AND POSSIBLY EVEN FAR SOUTHWEST ILLINOIS. DAMAGING WIND
GUSTS AND LARGE HAIL APPEAR TO BE THE MAIN RISKS WITH THESE
STORMS...THO AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT.
LOCALLY HEAVY RAINS ARE ALSO A GOOD POSSIBILITY WITH ANY
THUNDERSTORMS THAT OCCUR.
THE HIGHEST THUNDERSTORM RISK APPEARS TO BE OVER SOUTHEAST MISSOURI
AND SOUTHWEST ILLINOIS TODAY...THEN FARTHER SOUTH AND EAST ACROSS
THE FORECAST AREA LATE IN THE DAY INTO THE EVENING. SCATTERED SEVERE
STORMS APPEAR TO BE A POSSIBILITY ALONG WITH LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY IN SOUTHEAST
MISSOURI AND FAR SOUTHWEST ILLINOIS...AND POSSIBLY BE NEEDED LATE
TODAY AND THIS EVENING OVER THE REMAINDER OF THE FORECAST AREA.
SPOTTERS ARE ENCOURAGED TO KEEP UP WITH THE LATEST STORM
CONDITIONS. PLEASE ALSO REMEMBER TO REPORT ANY FLOODING OR HEAVY
RAINFALL OVER AN INCH AN HOUR.
In the hours before
Local storm report, Jun 11, 11:48 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1248 PM CDT MON JUN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM TSTM WND DMG GRANDIN 36.83N 90.82W
06/11/2012 CARTER MO TRAINED SPOTTER
A LARGE WEEPING WILLOW TREE BLOWN
&&
DLLLocal storm report, Jun 11, 12:18 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
118 PM CDT MON JUN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND GST 7 NW POPLAR BLUFF 36.84N 90.50W
06/11/2012 M51.00 MPH BUTLER MO TRAINED SPOTTER
&&
DLLLocal storm report, Jun 11, 12:20 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
120 PM CDT MON JUN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM TSTM WND GST POPLAR BLUFF 36.76N 90.41W
06/11/2012 M55 MPH BUTLER MO ASOS
&&
DLLThunderstorm Wind, Butler
- When
- June 11, 12:22 PM CST
- Where
- Butler County, Poplar Bluff
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.750, -90.400
A police officer estimated winds gusted to 70 mph in the city limits of Poplar Bluff.
Hail, Butler
- When
- June 11, 12:25 PM CST
- Where
- Butler County, Hendrickson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.900, -90.480
Thunderstorm Wind, Butler
- When
- June 11, 12:25 PM CST
- Where
- Butler County, (P02)poplar Bluff Ar
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 36.770, -90.330
A wind gust to 64 mph was measured at the Poplar Bluff Municipal Airport. Several trees were blown down in the county.
Thunderstorm Wind, Stoddard
- When
- June 11, 1:02 PM CST
- Where
- Stoddard County, 2.48 mi ESE of Birds Corner
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.886, -89.729
Numerous trees were blown down on Highway Y.
Thunderstorm Wind, New Madrid
- When
- June 11, 1:05 PM CST to 1:11 PM CST
- Where
- New Madrid County, Catron to 1.06 mi NE of Ristine
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 36.620, -89.720
A trained spotter estimated winds gusted to 70 mph in Catron. Interstate 55 was closed in both directions at mile marker 51 due to downed power lines.
Thunderstorm Wind, Stoddard
- When
- June 11, 1:05 PM CST
- Where
- Stoddard County, 2 mi S of Bernie
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.651, -89.970
Several power lines were blown down. A trained spotter estimated winds gusted to between 60 and 70 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Mississippi, June 11, 2012$920,000 · 1 in hail · 65 events
- Tornado and Flash Flood in South Carolina, June 11, 2012$439,000 · EF1 · 11 events
- Flash Flood and Hail in Arkansas, June 11 to 12, 2012$293,000 · 1.5 in hail · 37 events
- Hail and Damaging Winds in Missouri, June 11, 2012$140,000 · 1 in hail · 30 events
- Damaging Winds in Alabama, June 11, 2012$200,000 · 52 kt wind · 21 events
- Damaging Winds in Kentucky, June 11, 20122 injured · $126,000 · 61 kt wind · 8 events
- Hail and Damaging Winds in Texas, June 11 to 12, 2012$79,000 · 2.75 in hail · 30 events
- Damaging Winds in Tennessee, June 11, 2012$46,000 · 56 kt wind · 11 events
- Flash Flooding and Hail in Alabama, June 11, 20121.25 in hail · 32 events
- Lightning Strike in Illinois, June 11, 2012$40,000 · 1 event
- Damaging Winds in Florida, June 11, 2012$17,000 · 50 kt wind · 9 events
- Flash Flood and Hail in Tennessee, June 11, 20121.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384860, 384856, 384861, 384858, 384859, 384862.